Alert archive / South Dakota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 22, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 20, 2024, 9:41 PM CDT for Clay County, South Dakota. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2024, 9:41 PM CDT (02:41 UTC)
- Expired
- May 20, 2024, 10:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Clay County, SD
The radar
The Sioux Falls radar (KFSD), 75 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 9:52 PM CDT | HAIL 1 | 8 Ne Meckling, SD | Lots of nickel to quarter sized hail. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1458 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1666 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.3
The text
As transmitted.
918
WUUS53 KFSD 210241
SVRFSD
SDC027-210315-
/O.NEW.KFSD.SV.W.0022.240521T0241Z-240521T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
941 PM CDT Mon May 20 2024
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Clay County in southeastern South Dakota...
* Until 1015 PM CDT.
* At 941 PM CDT, a severe thunderstorm was located near Meckling, or
8 miles northwest of Vermillion, moving northeast at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will remain over mainly rural areas of
Clay County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4289 9716 4308 9696 4308 9693 4298 9680
4288 9681 4277 9700
TIME...MOT...LOC 0241Z 231DEG 15KT 4288 9702
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
SG2 follow-up statements
564
WWUS53 KFSD 210301
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1001 PM CDT Mon May 20 2024
SDC027-210315-
/O.CON.KFSD.SV.W.0022.000000T0000Z-240521T0315Z/
Clay SD-
1001 PM CDT Mon May 20 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHEASTERN CLAY COUNTY...
At 1001 PM CDT, a severe thunderstorm was located 7 miles west of
Union Grove State Park, or 8 miles north of Vermillion, moving
northeast at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
northeastern Clay County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4308 9696 4308 9693 4298 9680 4288 9681
4281 9693 4300 9704
TIME...MOT...LOC 0301Z 237DEG 14KT 4290 9692
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
SG636
WWUS53 KFSD 210311
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1011 PM CDT Mon May 20 2024
SDC027-210320-
/O.EXP.KFSD.SV.W.0022.000000T0000Z-240521T0315Z/
Clay SD-
1011 PM CDT Mon May 20 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLAY COUNTY WILL
EXPIRE AT 1015 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, small
hail up to dime size is still possible with this thunderstorm.
Remember, a Severe Thunderstorm Warning still remains in effect for
southern Clay county until 1030 PM CDT.
&&
LAT...LON 4308 9696 4308 9693 4298 9680 4288 9681
4281 9693 4300 9704
TIME...MOT...LOC 0310Z 231DEG 15KT 4292 9689
$$
SGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 9:25 PM CDT, 16 minutes earlier. Its key messages:
- Isolated strong to severe storms remain possible this evening with threat increasing overnight.
- Latest WPC guidance has cut rainfall amounts for tonight through Tuesday. Even so, it will still be possible for areas to see 1 to 2 inches of rainfall through this period - with locally higher amounts possible in heavier storms.
- Isolated to scattered strong to severe storms remain possible overnight with the greatest threat from 3 AM to 9 AM Tuesday morning and again 12 PM to 6 PM Tuesday afternoon, mainly near and east of a Marshall to Sioux Falls to Yankton line. All threats are possible, though large hail up to ping pong ball size, isolated flash flooding, and damaging wind gusts up to 70 mph are the main threats - though isolated tornadoes will be possible over northwestern IA on Tuesday afternoon.
Area forecast discussion, May 20, 9:25 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
925 PM CDT Mon May 20 2024
.KEY MESSAGES...
- Isolated strong to severe storms remain possible this
evening with threat increasing overnight.
- Latest WPC guidance has cut rainfall amounts for tonight
through Tuesday. Even so, it will still be possible for areas
to see 1 to 2 inches of rainfall through this period - with
locally higher amounts possible in heavier storms.
- Isolated to scattered strong to severe storms remain possible
overnight with the greatest threat from 3 AM to 9 AM Tuesday
morning and again 12 PM to 6 PM Tuesday afternoon, mainly near
and east of a Marshall to Sioux Falls to Yankton line. All
threats are possible, though large hail up to ping pong ball
size, isolated flash flooding, and damaging wind gusts up to
70 mph are the main threats - though isolated tornadoes will
be possible over northwestern IA on Tuesday afternoon.
&&
.UPDATE...
Issued at 909 PM CDT Mon May 20 2024
Several elevated supercells continue this evening within a
corridor of 1500-3000 J/KG. Now that 700:500 DPVA has arrived,
more widespread convection is developing across northern
Nebraska and western Iowa. Latest indications continue to point
to the reservoir of meaningful instability extending along a
line from Vermillion to just southeast of Sioux Falls to Windom,
MN with the highest MUCAPE AOA 2200 J/KG across the Spencer and
Storm Lake areas. We've continued to see an increase in
effective shear this evening with upwards of 55 knots promoting
very large 3" hail in a few locations. Fully expect elevated
supercells to continue for the next 2-4 hours as instability
should hold strong, especially along a Sioux City to Spencer
line and strong forcing from approaching 500 mb wave moves
through. Golf-ball size hail will be possible in anything that
rotates tonight.
An additional concern tonight is with potential for convection
across southwest Nebraska/Kansas to grow upscale into a linear
bowing line. Much of the 00Z guidance is now pushing a large MCS
towards the Sioux City area after 10Z, with CAMs suggesting a
damaging wind threat in a loosely stable environment. Also
concerning is the potential increase in 0-1KM CAPE and given
orientation to the low level flow, could not rule out some
potential QLCS spinups. This threat would be mainly confined to
the Highway 20 corridor.
One other thing to watch for is wake low potential. The HRRR,
which can often pick up these developments, is suggesting high
wind potential along and west of I-29 through mid-morning.
&&
.DISCUSSION...
Issued at 320 PM CDT Mon May 20 2024
Current radar this afternoon indicates very light showers oriented
from south central SD into northeastern SD - this associated with
mid level frontogenesis and lift provided by an upper level jet
residing through northwestern SD and ND. In any event, little
precipitation is expected with this band with dry air residing below
about 700 mb. Otherwise, our attention turns to the convection
potential overnight into Tuesday. Latest hi-res models indicate
isolated to scattered showers and thunderstorms developing early
this evening (some time after 22Z), with the earlier development
occurring over through east central SD and southwestern MN as warm
air advection begin to increase out ahead of shortwave lifting into
western NE. Latest guidance would suggest MUCAPE of 1500 J/KG from
the Interstate 29 corridor in the the evening, though with
relatively weak mid/upper level winds, effective shear is on the
lower side at 30-35 kts. Even so, there will be some potential for a
stronger to severe storm through late evening with hail to the size
of ping pong balls and winds to 60 mph. There may be somewhat of a
break in convection for the early night time hours, before
invigoration late in the night as an upper level shortwave begins to
lift through NE while a surface low deepens over northern KS and
southern NE. With increasing midlevel warm air advection, showers and
thunderstorm coverage will increase after 06Z - most notably in the
lower MO River Valley into northwestern IA after 09Z as a low level
jet strengthens over eastern NE into that area. The better elevated
instability at that point will reside over northwest IA, and with
increasing effective shear as winds aloft increase, there will again
be the potential for isolated severe storms. With that will come an
increasing chance of heavy rainfall as PW values over that area climb
to 1.5" plus, with some locales receiving an inch or two in heavier
storms (see hydro section below).
CAMs would suggest a possible break in the shower and thunderstorm
activity by mid to late Tuesday morning, before additional
thunderstorms develop on Tuesday afternoon - centered on the lower
MO River Valley and northwestern IA as the upper level low tracks
directly over our area and the surface low pushes through the
eastern half of our CWA. If morning convection does not have an
impact on later day storms, afternoon CAPE will average 1500 J/kg +
in the warm sector, with 0-6 km bulk shear, so there will be a good
chance of at least a few severe storms. While large hail and
damaging winds will again be threats, there will also be a higher
risk of tornadoes in our far east in the presence of the surface
low. In addition to the convective potential, it will be a windy day
with the tight surface pressure gradient in place - and it will be
possible that winds approach advisory criteria in some locales.
There will be a quite a temperature gradient across the area on
Tuesday, with highs only in the 50s in our western CWA, to upper
60s/lower 70s over northwestern IA. Latest models indicate that
shower and thunderstorm activity will exit our CWA close to 00Z on
Tuesday evening. Tuesday night will see clearing skies and cooler
temperatures with lows in the 40s.
Less active weather over our area for midweek as the upper
level/surface low lift into east central Canada on Wednesday and
Thursday. After a brief cool down on Wednesday (upper 60s to lower
70s), temperatures warm back into the mid and upper 70s for
Thursday. Our next best chance of showers and storms will come on
Thursday night into Friday as another upper level/surface low track
into the Northern Plains. Latest ensembles would indicate moderate
probabilities (40-60%) of receiving a quarter of an inch of rain
with this system, and lower probs (30-40%) of receiving a half an
inch. Models then trend toward a drier period into next weekend,
with temperatures falling back closer to normal.
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 650 PM CDT Mon May 20 2024
Scattered strong convection will develop this evening over
Northwest Iowa, bringing a risk for large hail and locally
strong winds. Further west, we should see an increase in
elevated showers.
Greater convection chances arrives after 05Z with a mix of
showers and thunderstorms moving northward out of Iowa and
Nebraska. Brief period of reduced visibility is expected into
the overnight hours.
As the upper begins to move towards the area in the morning,
MVFR to IFR ceilings will begin to expand across the CWA, mostly
along and northwest of a line from Windom to Yankton initially.
Intermittent period of drizzle may be possible at times.
A third round of convection is likely by late morning through
early afternoon, posing a greater risk for severe weather in
portions of northern Iowa into early afternoon.
&&
.HYDROLOGY...
Issued at 320 PM CDT Mon May 20 2024
A couple of different rounds of rainfall will spark some hydrology
concerns over the next 36 hours. The first of which will come
tonight on the convergence of the 850mb LLJ. This could result in a
west to east area of training thunderstorms with overall system
propagation Corfidi vectors dropping near or below 10 kts. At the
same time, PWATs AOA 1.5 inches and warm cloud layers AOA 10 kft
should drive efficient rainfall rates. Should any of this more
robust rainfall occur over urban or more flood prone areas, flash
flooding could result.
The next round of rain will approach quickly by midday as the main
vort lobe ejects. While this activity should be more progressive,
parameters are still favorable for efficient rain rates near or
above 1 inch per hour, some of which will be falling on already
saturated soil from tonight's activity.
From a river perspective, HEFS guidance may be suffering from a low
QPF bias compared to that of WPC and other deterministic values
(such as HREF PMM/LPMM) and thus its hydrologic response may also be
too muted. Utilizing a mix of expected and high-end (95th
percentile) WPC QPF would suggest rises near or into flood stage
along portions of the Little Sioux, Ocheyedan and perhaps lower Big
Sioux and Redwood. Even some smaller potential of flooding on other
basins.
With all of the above in mind, and factoring in the preexisting
saturated conditions from early month flooding in NW IA, have issued
a Flood Watch for a handful of Iowa counties.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...Flood Watch from 1 AM CDT Tuesday through Tuesday evening for
MNZ081-090.
IA...Flood Watch from 1 AM CDT Tuesday through Tuesday evening for
IAZ003-013-014-021-022-031-032.
NE...Flood Watch from 1 AM CDT Tuesday through Tuesday evening for
NEZ014.
&&
UPDATE...Dux
DISCUSSION...JM
AVIATION...Dux
HYDROLOGY...KalinHazardous weather outlook, May 20, 4:47 PM CDT, 4 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 447 PM CDT Mon May 20 2024 SDZ038>040-050-052>055-057>061-063>065-068-212200- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson- Bon Homme- 447 PM CDT Mon May 20 2024 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Isolated showers are possible this morning. Widespread showers and storms will spread in from the southwest after midnight tonight. Isolated severe storms are possible tonight with the greatest threat 3 AM to 7 AM. Large hail up to quarter size and heavy downpours are the main hazards with the strongest storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and isolated storms will continue through the day Tuesday, but severe weather is unlikely. By Tuesday night, a widespread 1 to 2 inches of rain is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight or Tuesday for severe storms. However heavy rainfall reports are requested. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ056-062-066-067-069>071-212200- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Yankton-Union- 447 PM CDT Mon May 20 2024 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Isolated to scattered thunderstorms will be possible this evening across portions of southern Minnesota and northwest Iowa. The primary risks will be hail up to half dollar size and pockets of 60 mph winds. Isolated to scattered thunderstorms may continue into the overnight hours with a continued risk for a few strong storms. However, more widespread thunderstorm activity will develop between 3 AM to 9 AM Tuesday morning as storms arrive from the southwest. Large hail up to ping pong ball size, damaging wind gusts up to 70 mph, and flash flooding will be the main threats. While a very low chance, a tornado or two cannot be ruled out especially in areas along and south of Highway 20. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Another round of strong to severe thunderstorms may redevelop Tuesday afternoon from 12 PM to 6 PM. Large hail up to ping pong ball size, damaging wind gusts up to 70 mph, and flash flooding will be the main threats. A tornado or two cannot be ruled out especially in areas along and southeast of a line from Sioux City to Spencer. By Tuesday night, expect a widespread 1 to 2 inches of rain with some locations receiving over 3 inches. Renewed flooding on rivers such as the Little Sioux and Ocheyedan will be likely. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening in northwestern Iowa and southern Minnesota, and in all areas southwest of a Yankton to Windom line early Tuesday morning through Tuesday afternoon.
In the hours before
Local storm report, May 20, 6:57 PM CDT, 2 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
657 PM CDT Mon May 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM Hail Sanborn 43.18N 95.66W
05/20/2024 M1.00 Inch O'Brien IA Public
Report from mPING: Quarter (1.00 in.)
Received a simultaneous report of 1 inch
hail from a trained spotter.
&&
SGLocal storm report, May 20, 7:01 PM CDT, 2 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
701 PM CDT Mon May 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM Hail Sanborn 43.18N 95.66W
05/20/2024 M1.75 Inch O'Brien IA Public
&&
SGLocal storm report, May 20, 7:04 PM CDT, 2 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
704 PM CDT Mon May 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM Hail Sanborn 43.18N 95.66W
05/20/2024 E1.00 Inch O'Brien IA Public
Report with photo in social media.
&&
SGLocal storm report, May 20, 7:53 PM CDT, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
753 PM CDT Mon May 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM Hail 4 W Royal 43.07N 95.37W
05/20/2024 E2.00 Inch Clay IA Public
Report from mPING: Hen Egg (2.00 in.).
&&
SGLocal storm report, May 20, 8:03 PM CDT, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
803 PM CDT Mon May 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM Hail 3 W Royal 43.06N 95.34W
05/20/2024 M3.00 Inch Clay IA Trained Spotter
Report and photo from storm chaser via
social media.
&&
SGThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 9:56 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 34 min |
| May 20, 10:26 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 34 min |
| May 20, 10:56 PM CDT | Severe Thunderstorm Warning | FSD | Union | 34 min |
| May 20, 10:59 PM CDT | Severe Thunderstorm Warning | FSD | Union | 31 min |
| May 21, 2:38 AM CDT | Wind Advisory | FSD | Brookings, Kingsbury, Lake, Lincoln, Minnehaha, Moody | 19 hr |
| May 21, 6:05 AM CDT | Severe Thunderstorm Warning | FSD | Union | 25 min |
| May 21, 8:27 AM CDT | High Wind Warning | FSD | Bon Homme, Clay, Davison, Douglas, Hanson, Hutchinson and 6 more | 93 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.